Hail, Palo Pinto
- When
- May 8, 4:12 PM CST
- Where
- Palo Pinto County, 5.7 mi ENE of Possum Kingdom Lake
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.944, -98.417
Penny size hail fell on the east shores of Possum Kingdom Lake.
Severe thunderstorms producing large hail erupted during the afternoon hours in a highly unstable environment along a dryline west of Fort Worth. These storms eventually merged into an HP supercell that produced hail up to the size of softballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Severe thunderstorms producing large hail erupted during the afternoon hours in a highly unstable environment along a dryline west of Fort Worth. These storms eventually merged into an HP supercell that produced hail up to the size of softballs. Additional severe thunderstorms developed in the evening along a cold front moving across the Red River. Later in the night as the storms were weakening, a heatburst occurred near and west of Paris. The AWOS in Paris reported a 67 mph wind gust while the temperature rose 11 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 8, 2:23 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 323 PM CDT FRI MAY 8 2009 .DISCUSSION... LITTLE CHANGE TO PREVIOUS FORECAST THIS PACKAGE...AS WE AWAIT TO SEE IF INTENSE HEATING JUST ALONG FRONTAL WAVE JUST OFF NW COUNTIES CAN CONTINUE TO WEAKEN CINH/CONVECTION INHIBITION AND ALLOW FOR RAPID/ ISOLATED SUPERCELL DEVELOPMENT ALONG/W OF A BOWIE-MINERAL WELLS LINE ...WHERE MSAS MOISTURE CONVERGENCE HAS BEEN INTENSIFYING WITH SOME SLOW BACKING OF SFC WINDS TO SELY AT BRECKENRIDGE/BOWIE/MINERAL WELLS/AND GRAHAM. 0-1KM/0-6KM SHEAR WILL BE AMPLE ON SRN FRINGE OF WLY/ZONAL FLOW ALOFT ACROSS THIS AREA TO KEEP STORMS GOING AFTER DARK AND THEN PROPAGATE ESE ACROSS NE COUNTIES THROUGH SAT MORNING PER MEAN CORFIDI VECTORS AND COMPONENT FLOW. EARLY ON...VERY LARGE HAIL...LOCALIZED DAMAGING WINDS AND A BRIEF TORNADO COULD OCCUR DURING DISCRETE STAGES OF ACTIVITY...BEFORE BECOMING A LEWP/LINEAR MCS TYPE OF SYSTEM WITH DAMAGING WINDS/ LOCALLY HEAVY RAINFALL BETWEEN 1-2 INCHES BEING THE MAIN THREATS...WITH SOME MARGINALLY SEVERE HAIL POSSIBLE. THE NE HALF OF NORTH TEXAS WILL BE THE GROUNDS FOR INCREASE STORM ACTIVITY THROUGH SATURDAY...AS FRONT LOSES PUSH AND HANGS UP JUST SOUTH OF I-20. WITH HEATING EACH DAY THROUGH SUNDAY AND THE ZONAL FLOW CREEPING NWD...BEST RAIN CHANCES THROUGH MONDAY WILL BE ACROSS THE NORTH...WITH MORE ISOLATED ACTIVITY SOUTH. EACH DAY COULD SEE SOME LOCALIZED SEVERE WEATHER...BUT PROBABLY NOT AS INTENSE AS TONIGHT THROUGH THE WEEKEND. ALSO...TEMPERATURES WILL BE TEMPERED WITH INCREASING RAIN/CLOUD COVER WITH VALUES A GOOD 15 DEG F OR BETTER COOLER. DECIDED TO FORGO FFA/FLASH WATCH ISSUANCE OVER NE CWA FOR NOW...WITH PROGRESSIVE FORWARD MOTION OF MCS TONIGHT EXPECTED AND UNCERTAINTY ON FRONTAL POSITION AND CONCENTRATED RAINFALL NEXT 48-72 HOURS. FUTURE SHIFTS WILL NEED TO REASSESS. MON NIGHT-WEDNESDAY MORNING WILL BE ANOTHER RESPITE AND WAA/LLJ SHOOT OLD FRONT NORTH OF THE RED RIVER WITH APPROACH OF NRN ROCKIES UPPER TROUGH. HOWEVER ANOTHER FRONT WILL APPROACH THE RED RIVER LATE WEDNESDAY INTO THURSDAY AND HAVE INTRODUCE LOW CHANCE POPS FOR MAINLY AREA ALONG/ NORTH OF I-20 ONCE AGAIN. SOME DISCREPANCIES EXIST WITH MED RANGE MODELS AND WILL NEED TO BE FINE TUNED WITH BETTER MODEL AGREEMENT BY THE END OF THE WEEKEND. FRIDAY INTO SATURDAY...HAVE LEFT DRY WITH WNW FLOW COMPONENT AND SFC FOCUS LACKING. 05/ && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 70 75 58 75 60 / 50 40 30 20 50 WACO, TX 72 85 64 83 63 / 10 20 20 10 20 PARIS, TX 68 72 60 73 59 / 70 50 50 40 50 DENTON, TX 67 72 56 71 59 / 60 40 40 30 50 MCKINNEY, TX 67 74 57 73 58 / 70 40 40 30 50 DALLAS, TX 71 77 60 74 62 / 60 40 30 20 50 TERRELL, TX 72 78 62 78 60 / 50 40 30 20 40 CORSICANA, TX 71 83 65 81 64 / 30 30 30 10 30 TEMPLE, TX 71 86 66 83 65 / 5 10 5 10 20 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && /05
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 331 PM CDT FRI MAY 8 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091000- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 331 PM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS...AND POSSIBLY ISOLATED TORNADOES...BEGINNING BEFORE SUNSET OVER THE NORTHWEST COUNTIES AND MOVING EAST SOUTHEAST THROUGH THE EVENING HOURS. IN THE OVERNIGHT HOURS... THESE THUNDERSTORMS MAY FORM INTO A COMPLEX THAT WILL MOVE ACROSS NORTH-CENTRAL AND NORTHEAST TEXAS WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL THAT MAY RESULT IN LOCALIZED FLASH FLOODING IN AREAS THAT RECEIVED VERY HEAVY RAINFALL LAST WEEK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS WEEKEND AND INTO MONDAY...MAINLY OVER THE NORTHERN HALF...AS THE COLD FRONT FLUCTUATES AROUND NORTH TEXAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BY THIS EVENING GENERALLY NORTH OF INTERSTATE 20.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
440 PM CDT FRI MAY 8 2009
TXZ100-115-116-082215-
YOUNG TX-PALO PINTO TX-STEPHENS TX-
440 PM CDT FRI MAY 8 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN PALO PINTO COUNTY
NORTHEASTERN STEPHENS COUNTY
SOUTHEASTERN YOUNG COUNTY
AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTH OF GRAHAM...MOVING EAST AT 20 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE POSSUM KINGDOM STATE PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
LAT...LON 3310 9842 3301 9842 3301 9837 3285 9830
3278 9878 3297 9882
TIME...MOT...LOC 2141Z 258DEG 16KT 3291 9861
82/JLDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
502 PM CDT FRI MAY 8 2009
TXZ115-129-082230-
STEPHENS TX-EASTLAND TX-
502 PM CDT FRI MAY 8 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN EASTLAND COUNTY
SOUTHERN STEPHENS COUNTY
AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF EASTLAND...MOVING EAST AT
20 MPH. ANOTHER STRONG STORM WAS ALSO QUICKLY DEVELOPING TO THE WEST
OF THE FIRST STORM.
CITIES IN THE PATH OF THIS STORM INCLUDE EASTLAND...RANGER AND
GUNSIGHT.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3252 9912 3253 9911 3259 9911 3260 9910
3261 9887 3262 9868 3240 9867 3239 9913
TIME...MOT...LOC 2202Z 282DEG 15KT 3253 9890
82/JLDThe Dyess AFB radar (KDYX), 90 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
38 hail, 7 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Penny size hail fell on the east shores of Possum Kingdom Lake.
Golfball size hail covered the ground east of Caddo inside the Stephens county line.
A spotter reported penny size hail in Brad.
Golfball size hail was reported in Caddo.
Half Dollar to Golfball size hail fell in Cisco.
Baseball size hail was reported 5 miles south of Caddo.
Nickel size hail fell 4 miles south of Caddo.
Baseball size hail 4 miles south of Caddo.
Quarter size hail fell in Rising Star.
Golfball size hail fell in Rising Star.
A large tree several feet in diameter was uprooted on HWY 36 East in Rising Star.
Softball size fell in Rising Star. The newspaper reported that the hail broke car windows, tore limbs off trees, damaged outbuildings, knocked out power, damaged gardens and knocked fruit off trees.
Quarter size hail fell 3 miles north of Ringgold.
Tennis ball size hail was reported on FM 587 near the Eastland/Comanche county line.
Penny size hail was reported north of Bryson on FM 1191.
Ping Pong size hail fell 2 miles west of Nocona.
Ping Pong size hail was reported in Nocona.
Hen Egg size hail fell 2 miles west of Nocona.
A trained spotter reported Ping Pong size hail 3 miles south of Nocona.
A trained spotter reported Baseball size hail 1 mile west-southwest of Nocona.
Tennis ball size hail was reported 2 miles east of Nocona.
Nickel to Quarter size hail fell at Possum Kingdom Lake.
Penny size hail fell in Spanish Fort.
Quarter to Ping Pong size hail was reported 7 miles north of Nocona.
Hen Egg size hail fell on the west side of Lake Nocona.
Nickel size hail was reported 2 miles north of Nocona.
The Sheriff's Office relayed wind damage to a home near the Cooke/Grayson county line.
Half Dollar size hail fell 3 miles east of Nocona.
Nickel to quarter size hail fell in Pottsboro.
A trained spotter measured a 63 MPH wind gust 1 mile southeast of Southmayd.
Quarter size hail fell on the south side of Sherman.
Golfball size hail fell just south of downtown Sherman.
Flooding was reported at Lamberth Road and Travis Street in Sherman. The underpass at HWY 75 and Lamar Street in Sherman was also flooded. Poor drainage and water running off a hill behind the Villas of Parkhaven complex on FM 1417 resulted in the flooding of 29 apartments. In at least one apartment, the water was ankle deep.
A trained spotter estimated 70 mph winds in Dorchester.
Hen Egg size hail fell one half mile west of Tom Bean.
Three businesses at the Wilson N. Jones Plaza located on the northeast corner of HWY 75 and FM 121 in Van Alstyne partially lost their roof due to straight line winds. Extensive water damage was sustained in the buildings. In addition, several trees were down in town and some fell on houses and vehicles.
Golfball to Baseball size hail fell in Tom Bean. The hail damaged vehicles.
Quarter size hail fell in Trenton.
Sixty mph winds were estimated in Trenton.
Golfball size hail fell in Whitewright.
Quarter size hail fell near Lake Kiowa.
Golfball size hail fell in Tioga.
Nickel size hail was reported in Gordonville.
Nickel size hail fell 2 miles northwest of Sherman.
The Paris AWOS measured sustained winds of 43 kts with gusts up to 58 kts due to a heatburst caused by dissipating storms. The temperature at Paris rose 11 degrees in one hour while the dewpoint dropped 18 degrees. Trees were snapped and knocked down in town, the power was knocked out, and a barn was blown across a road.
Quarter size hail fell in Ector.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170424, 170425, 170426, 170427, 170428, 170429, 170430, 170431, 170432, 170433, 171871, 170434, 170435, 170986, 170988, 170989, 170990, 170991, 170992, 170993, 170995, 170997, 171000, 171001, 172127, 171003, 171494, 171005, 171006, 171496, 171007, 171008, 171503, 171497, 171014, 171498, 171010, 171011, 171500, 171012, and more.